Pennsylvania, 2004Damaging Wind in Pennsylvania, May 17, 2004
May 17, 2004 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 17, 9:01 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, May 17, 9:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EDT MON MAY 17 2004
.UPDATE...
WILL BE RAISING THE POPS FOR THE EARLY PART OF THE OVERNIGHT TO
HANDLE THE LARGE AREA OF CONVECTION SWEEPING ACROSS THE AREA.
OVERALL THINKING NOT CHANGED HOWEVER. STILL LOOKS UNSETTLED FOR THE
NEXT SEVERAL DAYS WITH NEAR TO ABOVE NORMAL TEMPS AND HUMIDITY.
JL
&&
.PREV DISCUSSION...
MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF
STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED
VIL FOR SEVERE WOULD BE UPPER 40S.
EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER
SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS
MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI
COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH.
ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION
MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN
EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON
WED...CUT BACK TO 14 POPS ACROSS N PA.
STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN
POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER
NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH...
OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING
INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS
COULD HIT 90 DEGREES.
TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE
LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO
THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING
TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE
EXTENDED PORTION.
OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT
WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR
SIGNS IN SOME REGARDS...TIME WILL TELL.
MARTIN
POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR
FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE
VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE
LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN
BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF
PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA
THICKNESSES RISE TO 570 DAM.
THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO
EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN
UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF
WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP
IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR
AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED
WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER.
LAMBERT
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 17, 3:56 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON MAY 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180855-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND
EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS.
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS
FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR
WEDNESDAY AND BEYOND AT THIS TIME.
In the hours before
Local storm report, May 17, 8:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WRIGHTSVILLE 41.91N 79.43W
05/17/2004 0.75 INCH WARREN PA TRAINED SPOTTER
0700 PM HAIL INDIAN LAKE 40.05N 78.86W
05/17/2004 1.00 INCH SOMERSET PA TRAINED SPOTTER
&&
LA CORTE/LIPTON/CRUZSpecial weather statement, May 17, 9:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1052 PM EDT MON MAY 17 2004
PAZ017-024-180345-
CAMBRIA-CLEARFIELD-
1052 PM EDT MON MAY 17 2004
...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND NORTHERN CAMBRIA
COUNTIES THROUGH MIDNIGHT...
AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF PUNXSUTAWNEY TO 17 MILES SOUTHEAST OF PUNXSUTAWNEY TO 7 MILES
NORTH OF NANTY-GLO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR HASTINGS AT 1100 PM...PATTON AT 1110 PM...LUMBER CITY...PRINCE
GALLITZIN STATE PARK...IRVONA AT 1115 PM...GLEN HOPE...COALPORT AT
1120 PM AND JEFFRIES AT 1140 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.
KL
Special weather statement, May 17, 10:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1139 PM EDT MON MAY 17 2004
PAZ005-006-010-011-017>019-024-180515-
CAMBRIA-CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CENTRE-POTTER-SOUTHERN
CENTRE-
1145 PM EDT MON MAY 17 2004
...STRONG THUNDERSTORMS WILL AFFECT
MCKEAN...CLEARFIELD...CAMERON...CAMBRIA...POTTER...ELK AND CENTRE
COUNTIES THROUGH 1 AM...
A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL CLEARFIELD COUNTY
WILL MOVE NORTHEAST INTO NORTHERN CENTRE COUNTY THROUGH 1 AM. WIND
GUSTS UP TO 50 MPH...AND SMALL HAIL WILL BE LIKELY WITH THIS STORM.
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCKEAN COUNTY INTO
NORTHWEST CLEARFIELD COUNTY WILL CONTINUE MOVING
EASTWARD...AFFECTING NORTHERN CLEARFIELD...CAMERON AND POTTER
COUNTIES THROUGH 1230 AM. WIND GUSTS UP TO 50 MPH...AND HAIL WILL
ALSO BE LIKELY WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.
KL
Thunderstorm Wind, Clearfield
- When
- May 17, 11:00 PM EST
- Where
- Clearfield County, Curwensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.967, -78.517
Trees were reported down in Curwensville on Bloomington Avenue Extension.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399562.